Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 87, NWS Quad Cities, IA

June 21, 2020Benton County, Buchanan County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 21, 2020, 1:21 PM CDT for Benton County, Buchanan County, Iowa. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2020, 1:21 PM CDT (18:21 UTC)
Expired
Jun 21, 2020, 1:46 PM CDT
In force
25 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benton County, IA, Buchanan County, IA

The radar

The Quad Cities radar (KDVN), 143 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 1:25 PM CDTTSTM WND DMG2 N Mount Auburn, IACORN CROP DAMAGED. CORN LAYING DOWN IN SPOTS, AND SOME LEAVES STRIPPED.
Jun 21, 1:25 PM CDTHAIL 0.88Mount Auburn, IA
Jun 21, 1:25 PM CDTHAIL 12 N Mount Auburn, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 807 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
807 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

654 
WUUS53 KDVN 211821
SVRDVN
IAC011-019-211900-
/O.NEW.KDVN.SV.W.0087.200621T1821Z-200621T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
121 PM CDT Sun Jun 21 2020

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Buchanan County in northeastern Iowa...
  Northeastern Benton County in east central Iowa...

* Until 200 PM CDT.

* At 119 PM CDT, a severe thunderstorm was located over Mount Auburn,
  or 7 miles north of Vinton, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Urbana, Brandon, Rowley, Mount Auburn, Lime Creek County Park,
  Spencers Grove, Minne Estema Park, Cheney and Vinton Memorial
  Airport.

This includes Interstate 380 between mile markers 40 and 53.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4230 9214 4230 9207 4233 9206 4243 9183
      4220 9183 4220 9214 4229 9216
TIME...MOT...LOC 1819Z 263DEG 11KT 4226 9207 

HAIL...1.00IN
WIND...60MPH
 
$$

McClure
3 follow-up statements
168 
WWUS53 KDVN 211828
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
128 PM CDT Sun Jun 21 2020

IAC011-019-211900-
/O.CON.KDVN.SV.W.0087.000000T0000Z-200621T1900Z/
Buchanan IA-Benton IA-
128 PM CDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SOUTHWESTERN BUCHANAN AND NORTHEASTERN BENTON COUNTIES...

At 128 PM CDT, a severe thunderstorm was located near Mount Auburn,
or 7 miles north of Vinton, moving east northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Urbana, Brandon, Rowley, Mount Auburn, Lime Creek County Park,
Spencers Grove, Minne Estema Park, Cheney and Vinton Memorial
Airport.

This includes Interstate 380 between mile markers 40 and 53.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Quad Cities.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4230 9207 4233 9206 4243 9183 4220 9183
      4220 9214
TIME...MOT...LOC 1828Z 259DEG 12KT 4227 9203 

HAIL...1.00IN
WIND...60MPH
 
$$

McClure
841 
WWUS53 KDVN 211838
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
138 PM CDT Sun Jun 21 2020

IAC011-019-211900-
/O.CON.KDVN.SV.W.0087.000000T0000Z-200621T1900Z/
Buchanan IA-Benton IA-
138 PM CDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SOUTH CENTRAL BUCHANAN AND NORTHEASTERN BENTON COUNTIES...

At 138 PM CDT, a severe thunderstorm was located near Brandon, or 8
miles north of Vinton, moving east at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Urbana, Brandon, Rowley, Spencers Grove, Minne Estema Park, Cheney
and Vinton Memorial Airport.

This includes Interstate 380 between mile markers 40 and 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Quad Cities.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4230 9203 4235 9195 4243 9183 4220 9183
      4220 9207
TIME...MOT...LOC 1838Z 263DEG 14KT 4228 9197 

HAIL...0.75IN
WIND...60MPH
 
$$

McClure
552 
WWUS53 KDVN 211846
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
146 PM CDT Sun Jun 21 2020

IAC011-019-211855-
/O.CAN.KDVN.SV.W.0087.000000T0000Z-200621T1900Z/
Buchanan IA-Benton IA-
146 PM CDT Sun Jun 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BUCHANAN AND
NORTHEASTERN BENTON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still likely with this thunderstorm.

LAT...LON 4230 9203 4235 9195 4243 9183 4220 9183
      4220 9207
TIME...MOT...LOC 1842Z 263DEG 11KT 4228 9194 

$$

McClure

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 12:17 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 21, 12:17 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1217 PM CDT Sun Jun 21 2020

...18z AVIATION UPDATE...

.SYNOPSIS...
Issued at 330 AM CDT Sun Jun 21 2020

Quasi-stationary sfc boundary was continuing to undulate acrs the
region from southeastern NE, to south central WI, with isolated
storms continuing to fester in it's vicinity. De-amplifying
cyclonic flow aloft still riddled with passing waves/MCV's, helping
the cause with passing bouts of lift to help produce the sctrd
convection in ongoing warm moist air mass hung up around the
boundary. The unsettled period looks to continue into Monday.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CDT Sun Jun 21 2020

Today...Most of any fog of consequence this morning seems to be in
the river valleys, thus for now will add to the grids. After this
morning's isolated storms decay, there may be a mid morning into
early afternoon lull, before another lead vort max shuttles it's way
toward the area in near westerly cyclonic flow encompassing the
northern plains and upper mid west. Thus with temps generally
warming into the low to mid 80s and sfc DPTs in the upper 60s,
afternoon MUCAPEs should range from 1500 to 2500 J/KG making for
instability for more isolated to sctrd storms to pulse up. Storm
layer shear values remain weak this afternoon limiting a more
organized svr storm threat, but the extent of buoyancy may support a
strong storm or two with marginal hail and gusty winds. Locally
heavy rain also to accompany the stronger storm cells/clusters. But
all in all, much more in the way of dry hours for most of the area
today for Father's day activities.

Tonight...Several models with there convective MCS inducing mass
fields come together late this afternoon and evening in two main
upstream areas, one being acrs north central KS/along the NE/KS
border region, and another from acrs the NE/SD/IA tri-state region
to along and north of the MN/IA border. Steering forces and MCS
maintenance fields propagate strong storm clusters or MCS along the
northern IA/southern MN region and into portions of western WI
through mid to late evening. But some of the thermal convection
draw/steering feed may allow a portion of this convective system to
build down southeastward into the CWA from around midnight and into
the overnight period. If it comes in more outflow dominated ahead of
it, there may not be much of a severe weather threat like what
should materialize upstream earlier in the evening. But with
probable lingering downdraft CAPEs and better bulk/localized shear
profiles, some concern a bowing segment sagging into the local area
may still pose a damaging wind gust potential even late at night.
With PWAT's rising to 1.6 to 1.8 inches again, heavy rain and
resultant flooding another concern or at least a factor to keep in
mind. Other sctrd storms may form on the southwesterly 25-35 KT low
level jet(LLJ) feeding into the complex and move out of central IA
and acrs the area from the west later tonight as well. Thus will
play POPs accordingly with an increase from northwest to southeast
as the night progresses and especially after midnight. Overnight low
temps in the mid to upper 60s unless more robust storm outflow cools
them into the lower 60s in some locations.    ..12..

.LONG TERM...(Monday through Saturday)
ISSUED AT 330 AM CDT Sun Jun 21 2020

Key Messages:

1) Monday: Showers and storms across the area through the day.
Likely a hit and miss day where not everywhere will see rain all
day.

2) Cooler and drier for mid-week, warmth and more humid
conditions returning by the weekend.

Monday. The strong upper level trough will be over Manitoba and
Ontario, which is the driving system to the active weather as of
late. On Monday, several weak shortwaves of energy will move across
the local forecast area to provide chances for showers and
thunderstorms through the day, while nailing down where this
activity will be and at what time is still problematic. Models have
been jumping around a bit on how things will play out on Monday,
which doesn't lead to a great deal of confidence. At 12Z the cold
front should be located in the vicinity of a line from northeast
Wisconsin, through northeast Iowa and down to the southwest towards
south central Iowa. At this time, the stronger mid-level forcing
will be over Missouri, which will lift to the northeast through the
day. To the north, models do indicate some energy and convergence
along the front so at least scattered showers/thunder is looking
likely through the western part of the forecast area then will lift
to the northeast as that wave of energy also moves to the northeast.
There does remain some uncertainty in this timing and where the
shortwave will track and where the front will be. While the higher
rain chances Saturday morning are looking to be west of the
Mississippi River initially, then spreading north and east. With the
uncertainty and with the coverage expected, did adjust the
precipitation chances to lower them a bit to address coverage
expectations as well as leaving room for later adjustments in the
next couple of days.

Monday afternoon, the forecast area will be impacted by 2 different
shortwaves. The first will be the Vorticity Maximum out of Missouri
moving northeast towards the Great Lakes through the afternoon and
evening hours. As this tracks northeast through the day so will the
associated precipitation which should impacts mainly areas east of
the Mississippi River. Severe threats are questionable. While
yesterday it was looking like a decent shot for some severe storms,
today's models are not showing the same signals. Deep layer sheer
will be fairly weak to reduce the potential for organized convection
despite having 1000-2500 J/kg ^2. The second shortwave will be
moving into the area from the west, with convection along the cold
front as it moves east into the evening hours. Shear and instability
both look to be lacking along the front so not expecting severe
level activity with this convection. The 2 systems may meet up and
briefly strengthen the surface low which could give a period of some
stronger lift on the northeast side in the evening hours, and could
give some periods of enhanced rainfall.

Ultimately there is looking to be a split in the flow going aloft on
Monday, leading to higher severe chances well to the south of the
forecast area.

The whole system will shift eastward by Tuesday morning ushering in
cooler air with the deep trough the directly overhead. Temperatures
Tuesday will be cooler and expect a pretty breezy day. At this time
winds aloft don't support advisory level winds, but looking at gusts
of 20-30kts possible at times. Additionally, might get some diurnal
showers/storms during the afternoon.

The upper low will move eastward through the end of the week,
keeping the area in northwest flow through Thursday before ridging
starts building in for Friday and into the weekend. Warmer air and
higher dewpoints build bringing more summer-like weather. Models are
showing various rounds of thunderstorms Wednesday through Sunday and
with the difficulty of having confidence in timing of any of these
waves, the extended portion of the forecast has daily chances for
thunderstorms, while there will likely be more dry periods than wet.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
ISSUED AT 1216 PM CDT Sun Jun 21 2020

Developing CU across the area right now should remain scattered,
with predominantly VFR condtions at all terminals for the next 24
hours. There is a slight chance of a shower or storm across the area
this afternoon and evening, but the main concern arrives later
tonight/Monday morning as guidance shows a complex of thunderstorms
moving across the area. Sites most likely to see impacts are
KCID/KDBQ, where drops to MVFR visibilities and ceilings are likely.
Threat will be decreasing towards KMLI/KBRL as storms decay by 10z-
12z. A cold front will be approaching the area from the northwest
late Monday morning, which looks to bring MVFR ceilings to KCID
around 22/18z. However, guidance remains in disagreement on timing
so have left mention out of this TAF.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...Brooks
AVIATION...Speck
Hazardous weather outlook, Jun 21, 4:48 AM CDT, 8 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
448 AM CDT Sun Jun 21 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-221000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
448 AM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Isolated to scattered thunderstorms will develop this afternoon
across portions of the Outlook Area. While widespread severe
weather is not expected with this afternoon activity, a stronger
storm cell may be able to produce gusty winds and hail up to dime
size. Frequent cloud to ground lightning and locally heavy
downpours will also occur with afternoon thunderstorms.

Later tonight there will be the chance for a larger area of
thunderstorms moving down into the area from the northwest. Again,
at this time widespread severe weather is not expected. But there
may be a chance for a stronger segment of storms to produce gusty
winds and heavy rainfall that may lead to flooding.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Thunderstorms are expected on Monday and Monday evening. At this
time severe storms are not anticipated, but stronger storms could
produce gusty winds, small hail, and heavy rain.

Storms will be possible later in the week, but it is too early to
assess any potential for severe weather.

.SPOTTER INFORMATION STATEMENT...

There is a low chance that spotter activation will be needed today
and tonight.

12/Brooks

In the hours before

Special weather statement, Jun 21, 8:40 AM CDT, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
840 AM CDT Sun Jun 21 2020

IAZ078-089-ILZ024>026-034-035-211445-
Louisa-Des Moines-Mercer-Henderson-Warren-Hancock-McDonough-
Including the cities of Wapello, Burlington, Aledo, Oquawka,
Monmouth, Carthage, and Macomb
840 AM CDT Sun Jun 21 2020

...Areas of Dense Fog Decreasing...

Areas of dense fog persist this morning, reducing visibilities to
a quarter mile or less. However, recent satellite and observation
trends show the dense fog is beginning to dissipate, and this
trend of improving conditions is expected to continue through 930
am.

When driving and encountering dense fog, slow down and be sure to
keep the headlights on low beam.
Special weather statement, Jun 21, 12:56 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1256 PM CDT Sun Jun 21 2020

IAC011-019-211830-
Buchanan-Benton-
1256 PM CDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BUCHANAN AND
NORTHERN BENTON COUNTIES UNTIL 130 PM CDT...

At 1256 PM CDT, a strong thunderstorm was located over Mount Auburn,
or 9 miles northwest of Vinton, moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Vinton, Urbana, Brandon, Mount Auburn, Lime Creek County Park, Vinton
Memorial Airport, Minne Estema Park, Rodgers Park, Wildcat Bluff Park
and Cheney.

This includes Interstate 380 between mile markers 41 and 55.

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

LAT...LON 4230 9207 4239 9206 4243 9191 4217 9184
      4216 9222 4230 9226
TIME...MOT...LOC 1756Z 259DEG 13KT 4227 9215

McClure

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 11:52 PM CDTSpecial Weather StatementDVNJefferson38 min
Jun 21, 12:56 PM CDTSpecial Weather StatementDVNBenton34 min
Jun 21, 1:51 PM CDTSpecial Weather StatementDVNBuchanan24 min
Jun 21, 2:41 PM CDTSevere Thunderstorm WarningDVNClinton34 min
Jun 21, 3:33 PM CDTSpecial Weather StatementDVNLinn27 min
Jun 21, 3:45 PM CDTSevere Thunderstorm WarningDVNJones, Linn45 min
Jun 21, 4:20 PM CDTSpecial Weather StatementDVNLinn25 min
Jun 21, 4:21 PM CDTSpecial Weather StatementDVNLinn24 min
Jun 21, 4:52 PM CDTSpecial Weather StatementDVNClinton38 min
Jun 21, 5:10 PM CDTSpecial Weather StatementDVNCedar35 min
Jun 21, 5:24 PM CDTSpecial Weather StatementDVNDes Moines36 min
Jun 21, 5:39 PM CDTSpecial Weather StatementDVNScott36 min
Jun 21, 6:09 PM CDTSpecial Weather StatementDVNClinton36 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.